New Mexico, 2012

Heavy Rain in New Mexico, August 16, 2012

August 16, 2012 · NWS EPZ · 1 event in 1 county or zone

A moist southerly flow met with an approaching back door cold front from the northeast and generated scattered slow moving thunderstorms that produced locally heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A moist southerly flow met with an approaching back door cold front from the northeast and generated scattered slow moving thunderstorms that produced locally heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 16, 1:55 PM MST, 2 hours 5 minutes earlier.

Area forecast discussion, Aug 16, 1:55 PM MST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
255 PM MDT THU AUG 16 2012

.SYNOPSIS...
INCREASING MOISTURE...COMBINED WITH FRONT MOVING INTO THE AREA...
WILL IMPROVE CHANCES FOR SHOWERS AND THUNDERSTORMS ACROSS THE
REGION THIS AFTERNOON THROUGH SATURDAY. SOME OF STORMS MAY PRODUCE
PERIODS OF HEAVY RAINFALL AND MINOR LOCALIZED FLOODING. DAY TIME
TEMPERATURES WILL SEVERAL DEGREES COOLER THROUGH THE WEEKEND. HIGH
PRESSURE WILL REBUILD OVER THE AREA THE FIRST PART OF NEXT WEEK
AND REDUCE RAIN CHANCES BACK TO A MORE DRIER AND ISOLATED PATTERN.
TEMPERATURES WILL WARM BACK TO NEAR NORMAL NEXT WEEK.

&&

.DISCUSSION...
A MORE ACTIVE PATTERN OF THUNDERSTORMS IS EXPECTED FOR THE NEXT
FEW DAYS. SCATTERED SHOWERS AND THUNDERSTORMS HAVE ALREADY BEGUN
TO FORM ON THE HIGHER LOCAL MOUNTAINS EARLY THIS AFTERNOON.
ADDITIONAL SHOWER AND THUNDERSTORM DEVELOPMENT IS EXPECTED AREA
WIDE AS THE DAY PROGRESSES. A COLD FRONT WILL PUSH INTO THE AREA
FROM THE NORTHEAST TONIGHT JUST AS ADDITIONAL MOISTURE FROM THE
SOUTH AND EAST IS MOVING INTO THE REGION. THAT ALONG WITH
WEAKENING HIGH PRESSURE ALOFT WILL RESULT IN INCREASED CHANCES FOR
SHOWERS AND THUNDERSTORMS THROUGH THE WEEKEND...PEAKING IN
INTENSITY FRIDAY NIGHT AND POSSIBLY SATURDAY. AN UPPER LEVEL
DISTURBANCE WILL ALSO BE IN THE VICINITY LATE FRIDAY AND SATURDAY
THAT MAY ALSO HELP ENHANCE STORM DEVELOPMENT.

PLENTY OF MOISTURE WILL BE AVAILABLE WITH PRECIPITABLE WATER
VALUES EXPECTED TO BE WELL ABOVE NORMAL. PERIODS OF HEAVY RAINFALL
WILL BE POSSIBLE FROM STORMS AS WELL AS PEA SIZED HAIL. MINOR
LOCALIZED FLOODING WILL BE POSSIBLE ALONG DRAINAGES AND POORLY
DRAINED LOW LYING AREAS. MOUNTAINS ZONES WILL CONTINUE TO HAVE
THE BEST CHANCE OF MEASURABLE RAINFALL BUT THE LOWLAND DESERTS MAY
ALSO GET A DECENT SHOT OF RAIN BY THE END OF THE WEEKEND. HEAVIER
AMOUNTS OF RAIN WILL BE MORE LIKELY WEST OF THE RIVER WHERE
CONDITIONS REMAIN MORE FAVORABLE. THE INCREASED MOISTURE AND
CLOUDINESS WILL HELP LOWER TEMPERATURES BELOW NORMAL DURING THE
WEEKEND.

BY MONDAY...HIGH PRESSURE WILL BUILD BACK OVER THE STATE AND SHUT
OFF THE MAIN MOISTURE FLOW TO THE AREA AND HELP SUPPRESS STORM
DEVELOPMENT ACROSS THE REGION FOR MUCH OF NEXT WEEK. THAT
SAID...ENOUGH RESIDUAL MOISTURE ALONG WITH OROGRAPHIC LIFT AND DAY
TIME HEATING WILL BE ABLE TO GENERATE AT LEAST ISOLATED
THUNDERSTORMS IN THE AFTERNOON AND EVENING. RAIN AMOUNTS WILL BE
SPOTTY WITH MOST AREAS SEEING ONLY TRACE OR LIGHT RAIN AMOUNTS.
TEMPERATURES WILL CLIMB BACK UP TO NEAR NORMALS...WHICH MEANS
MIDDLE 90S FOR THE DESERT LOWLANDS.

&&

.AVIATION....VALID 17/00Z-18/00Z.
THERE WILL BE AN INCREASE IN STORM ACTIVITY THIS EVENING AND
FRIDAY...AS EFFECTS OF AN UPPER LEVEL WAVE MOVING NW THROUGH
BAJA CALIFORNIA...INTERACT WITH A WEAK UPPER LEVEL DISTURBANCE
DROPPING SOUTHEAST OF THE AREA.  LOOK FOR SCT/NMRS TSRA/VSBY 3-5SM
WND VRB25G40KTS/CIGS BKN040-050 OV NM BOOTHEEL THROUGH 13Z...WITH
ISOLD/SCT COVERAGE/CIGS SCT060-070 ELSEWHERE.  ACTIVITY WILL RAMP UP
AGAIN GENERALLY AFTER 19Z FRIDAY...WITH SCATTERED TSRAGS EXPECTED
WEST OF THE RIO GRANDE.  ISOLD COVERAGE IS EXPECTED EAST OF THE
RIVER.

&&

.FIRE WEATHER...
AN INCREASE IN SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED LATE
TODAY AND OVERNIGHT...AS ENERGY FROM A TROPICAL WAVE MOVING
NORTHWEST THROUGH BAJA CALIFORNIA...INTERACTS WITH A WEAK TROUGH
MOVING THROUGH SOUTHEAST NEW MEXICO.

MIN RH SATURDAY WILL RANGE FROM THE MIDDLE 20S ACROSS THE SOUTHERN
LOWLANDS...TO THE OVER 50 PERCENT ACROSS HIGHEST ELEVATIONS IN THE
GILA WILDERNESS...CAPITAN AND SACRAMENTO MOUNTAINS. VALUES ARE
EXPECTED FALL ROUGHLY 2-5 PERCENT SATURDAY AND AGAIN SUNDAY. HAINES
INDICES OF 3 ARE EXPECTED THROUGH SATURDAY...HOWEVER MAY REACH 4 IN
A FEW PLACES WEST OF THE DIVIDE LATER SUNDAY.

STORM ACTIVITY REMAINS FORECAST TO DIMINISH BEGINNING EARLY NEXT
WEEK...AS THE UPPER HIGH CURRENTLY CENTERED OVER SOUTHERN
NEVADA...SHIFTS SOUTH OVER NORTHERN BAJA CALIFORNIA.  THIS WILL
BRING A MORE NORTHERLY COMPONENT TO OUR FLOW ALOFT...RESULTING IN
RELATIVELY DRIER AIR MOVING INTO OUR AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 74  92  73  91  73 /  40  30  30  40  30
SIERRA BLANCA           68  87  69  86  68 /  30  30  30  30  40
LAS CRUCES              68  90  67  88  66 /  40  40  30  30  30
ALAMOGORDO              70  90  67  91  66 /  40  30  40  30  30
CLOUDCROFT              49  69  51  71  50 /  40  60  50  50  40
TRUTH OR CONSEQUENCES   70  89  68  91  66 /  50  40  40  30  30
SILVER CITY             62  84  63  85  62 /  60  50  40  50  40
DEMING                  69  90  68  91  67 /  50  40  40  30  30
LORDSBURG               67  89  68  93  67 /  60  50  40  40  30
WEST EL PASO METRO      75  92  75  91  73 /  40  30  30  40  30
DELL CITY               68  93  69  90  68 /  20  30  30  30  30
FORT HANCOCK            72  92  68  92  67 /  30  30  30  30  40
LOMA LINDA              68  84  67  86  66 /  30  30  30  40  30
FABENS                  75  94  71  93  70 /  30  30  30  40  30
SANTA TERESA            72  93  71  93  70 /  40  40  30  40  30
WHITE SANDS HQ          71  93  69  92  68 /  30  30  30  30  30
JORNADA RANGE           66  94  65  93  63 /  30  30  30  30  30
HATCH                   68  92  66  92  64 /  40  40  40  30  30
COLUMBUS                70  92  69  91  67 /  50  40  30  30  30
OROGRANDE               74  93  72  94  70 /  30  30  30  30  30
MAYHILL                 59  76  56  78  55 /  40  60  50  50  40
MESCALERO               57  80  55  81  54 /  40  60  50  50  40
TIMBERON                57  75  56  78  55 /  40  40  50  50  40
WINSTON                 58  81  58  84  57 /  50  50  40  40  40
HILLSBORO               63  88  63  89  62 /  50  40  40  30  30
SPACEPORT               68  91  67  93  66 /  40  40  40  30  30
LAKE ROBERTS            60  87  59  87  58 /  60  60  40  50  40
HURLEY                  64  83  63  83  62 /  50  50  40  30  30
CLIFF                   62  92  60  93  59 /  50  50  40  30  40
MULE CREEK              59  85  58  85  57 /  50  50  50  40  40
FAYWOOD                 64  85  62  89  61 /  50  50  40  30  30
ANIMAS                  63  87  66  85  64 /  60  50  40  40  40
HACHITA                 63  88  65  89  64 /  60  50  40  40  40
ANTELOPE WELLS          65  84  66  84  64 /  60  50  40  40  40
CLOVERDALE              60  77  62  77  61 /  60  50  40  40  40

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

04/22 LUNDEEN/TRIPOLI
Hazardous weather outlook, Aug 16, 10:26 AM MST, 5 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1126 AM MDT THU AUG 16 2012

NMZ401>417-TXZ418>424-171730-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1126 AM MDT THU AUG 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND
TONIGHT AS ADDITIONAL MOISTURE AND A SURFACE FRONT MOVE INTO THE
AREA. SOME OF THE STORMS MAY BE STRONG WITH PERIODS OF HEAVY
RAINFALL...SMALL HAIL AND WIND GUSTS UP TO 45 MPH POSSIBLE. MINOR
LOCALIZED FLOODING WILL BE POSSIBLE ALONG DRAINAGES AND LOW WATER
CROSSINGS OVER PORTIONS OF THE AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED LOWLAND AND NUMEROUS MOUNTAIN SHOWERS AND THUNDERSTORMS
WILL BE POSSIBLE FRIDAY AND PART OF SATURDAY WITH MOIST AND
UNSTABLE ATMOSPHERIC CONDITIONS PRESENT ACROSS THE AREA. STORM
DEVELOPMENT MAY BE AIDED BY AN UPPER LEVEL DISTURBANCE MOVING
NORTH ON A TRACK JUST WEST OF THE AREA. LOCATIONS WEST OF RIO
GRANDE MAY SEE HIGHER RAIN AMOUNTS. CHANCES FOR RAIN AND
THUNDERSTORMS WILL BEGIN TO DIMINISH SUNDAY AND MONDAY AS MOISTURE
LEVELS BEGIN TO DROP. A RETURN TO A MORE ISOLATED PATTERN OF
SHOWERS AND THUNDERSTORMS WILL OCCUR TUESDAY AND WEDNESDAY AS HIGH
PRESSURE BUILDS BACK OVER THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER TO THIS
OFFICE AND LOCAL LAW ENFORCEMENT.

GNL

In the hours before

Special weather statement, Aug 16, 1:44 PM MST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
244 PM MDT THU AUG 16 2012

NMZ401-402-162130-
SOUTHERN GILA HIGHLANDS/BLACK RANGE NM-UPPER GILA RIVER VALLEY NM-
244 PM MDT THU AUG 16 2012

...STRONG THUNDERSTORMS THREATENING CENTRAL GRANT COUNTY THROUGH 330
PM MDT...

AT 237 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR SILVER CITY...MOVING NORTHWEST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN WITH ACCUMULATIONS
OF AN INCH AND A HALF OR MORE POSSIBLE IN LOCALIZED
AREAS...ESPECIALLY ALONG HIGHWAY 180 EAST OF SILVER CITY.

LOCATIONS IMPACTED INCLUDE...
  SILVER CITY...
  LITTLE WALNUT VILLAGE...
  ARENAS VALLEY...
  PINOS ALTOS...
  FORT BAYARD...
  SANTA CLARA...
  CHERRY CREEK CAMPGROUND...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

JMG
Special weather statement, Aug 16, 2:34 PM MST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
334 PM MDT THU AUG 16 2012

NMZ401-402-162215-
SOUTHERN GILA HIGHLANDS/BLACK RANGE NM-UPPER GILA RIVER VALLEY NM-
334 PM MDT THU AUG 16 2012

...STRONG THUNDERSTORMS THREATENING NORTHERN GRANT COUNTY THROUGH 415
PM MDT...

AT 329 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF BUCKHORN...MOVING NORTH AT
5 MPH. THIS STORM WILL BE CROSSING HIGHWAY 180 BETWEEN BUCKHORN AND
GILA OVER THE NEXT 15 MINUTES.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
  BUCKHORN...
  RIVERSIDE...
  GILA...
  CLIFF...
  GILA RIPARIAN PRESERVE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

JMG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Grant

When
August 16, 4:00 PM MST to 5:30 PM MST
Where
Grant County, 0.62 mi NW of Buckhorn
Reported by
COOP Observer
Coordinates
33.036, -108.708

A local observer reported 1.20 inches of heavy rain from a nearly stationary thunderstorm. No flooding was observed but water was running rapidly downhill.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2012Every state in 2012This day in weather historyWarnings in New Mexico, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 410521.